Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Wilmington, NC

June 15, 2018Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 2018, 3:35 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 17 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2018, 3:35 PM EDT (19:35 UTC)
Expired
Jun 15, 2018, 3:52 PM EDT
In force
17 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:42 PM EDTHAIL 12 Sw Leland, NCHAIL STONE FOUND AT MAGNOLIA GREENS GOLF PLANTATION IN LELAND AND REPORTED VIA TWITTER.
Jun 15, 3:44 PM EDTHAIL 0.72 Sw Leland, NCDIME SIZED HAIL REPORTED BY MR. SCOTT DEAN AT THE WWAY STUDIOS IN LELAND.
Jun 15, 3:44 PM EDTHAIL 0.752 Sw Leland, NCDIME-SIZED HAIL WAS REPORTED AT WWAY STUDIOS IN LELAND, NC BY MR. SCOTT DEAN.
Jun 15, 3:44 PM EDTHAIL 12 Sw Leland, NCHAIL STONE FOUND AT MAGNOLIA GREENS GOLF PLANTATION IN LELAND AND REPORTED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS52 KILM 151935
SVRILM
NCC019-129-152030-
/O.NEW.KILM.SV.W.0016.180615T1935Z-180615T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
335 PM EDT FRI JUN 15 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  New Hanover County in southeastern North Carolina...
  Northeastern Brunswick County in southeastern North Carolina...

* Until 430 PM EDT.

* At 335 PM EDT, a severe thunderstorm was located over Bishop, or
  near Leland, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Wilmington, Leland, Wrightsville Beach, South Masonboro Island,
  Figure Eight Island, North Masonboro Island, Bishop, Hightsville,
  Cape Fear Community College North Campus, Wilmington International
  Airport, Myrtle Grove, Murrayville, Masonboro, Ogden, Winnabow,
  Mayfaire, Wrightsboro, Batarora, Mill Creek and Town Creek.

This includes the following highways...
 Interstate 40 between mile markers 415 and 416.
 Interstate 140  US Route 74 between mile markers 429 and 434.
 US Route 17 in Brunswick County between mile markers 34 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3417 7783 3409 7786 3408 7793 3409 7794
      3412 7794 3412 7795 3413 7794 3419 7796
      3416 7797 3408 7794 3406 7809 3424 7815
      3438 7782 3438 7781 3437 7782 3435 7780
      3429 7772
TIME...MOT...LOC 1935Z 253DEG 14KT 3418 7804 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
1 follow-up statement
707 
WWUS52 KILM 151952
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
352 PM EDT FRI JUN 15 2018

NCC019-129-152001-
/O.CAN.KILM.SV.W.0016.000000T0000Z-180615T2030Z/
New Hanover NC-Brunswick NC-
352 PM EDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NEW HANOVER AND NORTHEASTERN
BRUNSWICK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3417 7783 3409 7786 3408 7793 3409 7794
      3412 7794 3412 7795 3413 7794 3419 7796
      3416 7797 3408 7794 3406 7809 3424 7815
      3438 7782 3438 7781 3437 7782 3435 7780
      3429 7772
TIME...MOT...LOC 1949Z 253DEG 14KT 3420 7796 

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:38 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 15, 2:38 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
238 PM EDT Fri Jun 15 2018

.SYNOPSIS...
Drier air will move into the area tonight in the wake of a cold
front. Seasonal conditions will persist this weekend with only a
small chance of thunderstorms. Heat and humidity will increase
next week with a better chance of showers and thunderstorms
toward the end of the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 245 PM Friday...The synoptic cold front is dropping south
into our area now. It currently extends from roughly Darlington and
Dillon to Whiteville to just north of Wilmington. The seabreeze
boundary is poking its way onshore as well, ranging from 5-15 miles
from the coast. Visible satellite loops show a broad cyclonic
turning centered near Whiteville, indicative of low-level
convergence focusing in around the front. With large instability
around 3000 J/kg, the only factor inhibiting widespread convection
is modestly dry air between 850-500 mb that is eating up some of the
cumulus as they try to grow further.

I'm keeping forecast convective coverage in the 30-50 percent range
through this evening as it appears there will not be a sufficient
number of merging cold pools to create a forward-propagating MCS
type structure. The latest few HRRR runs are drier than the earlier
NMM/ARW WRF model runs which earlier had me thinking we might have
more widespread coverage.

The front should push south through Florence, Whiteville, and the
Cape Fear area this evening, Myrtle Beach and Georgetown overnight,
and should end up near or just north of Charleston by daybreak
Saturday. The ill-defined boundary should wash out during the day
Saturday as southeasterly seabreeze-enhanced winds develop across
the entire area. I've penciled in a 20 PoP for showers & t-storms
Saturday afternoon across Georgetown and the Pee Dee region where
the southeast winds will maintain 70+ dewpoints and sufficient
instability, again modulated by relatively dry air aloft.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM Friday...A mid level ridge will build to our west
during the period. This will generally favor rain-free conditions
through Sunday save for some very isolated convection just west of
the seabreeze. Low level flow will allow for some moisture recovery
at a gradual pace, and this could make for an interesting
possibility by Sunday night. Some guidance, the WRF in particular
show some nocturnal ridge-topping convection both nights. On
Saturday night this activity remains well to our north but on Sunday
night the operational WRF clobbers the local area pretty good. Given
that the ridge doesn't move much during the short term this trend
seems overdone.  Will add slight chance POPS at this time.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 245 PM Friday...The mid level pattern for the extended period
will feature a strong ridge basically centered overhead at
least for the first few days. Shortwave troughs emanating from
the main trough out west will eventually suppress the ridge to
the south. The main focus will be the warm temperatures where
highs and lows for that matter are expected to be some five to
ten degrees above normal. Certainly not an epic heat wave but
most likely the hottest spell we will have seen to date this
year. The hottest day at this point would appear to be Tuesday.
As for pops, slight chance will suffice for both Monday and
Tuesday as any activity will struggle to get going under
considerable capping from the ridge. Pops gradually increase
Wednesday through Friday as the environment becomes more
conducive for convection.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...VFR conditions ongoing at area terminals attm. For
the most part, expect VFR through much of the valid taf period.
However, there is a chance of showers and thunderstorms again
this afternoon into the evening. While the probability of a shower
or storm is too low for inclusion in the tafs presently, aviators
should be cognizant of the possibility of TEMPO MVFR or IFR
conditions near terminals due to showers and storms. Additionally,
there is the possibility of MVFR BR at terminals tonight in the
07 to 11Z window but confidence in this scenario is too low for
inclusion in the forecast attm. Winds will be variable across the area
today  and tonight as a front drops into the area. Speeds outside storms
should be less than 6 KT or so. Aft 12Z Sat, east winds around 5 KT
are expected.

Extended Outlook...Predominately VFR Saturday through Wednesday with
possible short duration MVFR/IFR fog or low stratus each morning.
Widely scattered afternoon thru early evening convection possible
Sat thru Sun becoming isolated Mon thru Wed.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 245 PM Friday...A weak cold front will make its way south
through Cape Fear this evening, the Grand Strand area overnight, and
should stall out between Charleston and Georgetown Saturday morning.
Scattered thunderstorms, some with gusty winds and frequent
lightning, will accompany the front's passage through early this
evening. Behind the front winds should turn easterly at 10 kt.
Saturday's seabreeze should help dissipate what's left of the front
as winds turn southeasterly across the entire area.

Seas currently around 2 feet are mainly in 9-second southeast swell.
Easterly winds will tend to build a little chop on top of that swell
for Saturday, with combined seas heights 2-3 feet.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM Friday...A light return flow of south to southwesterly
wind will be re-established by the start of the short term. These
winds will remain quite weak as they will not be caused by the
normal warm season Bermuda high that sprawls across the Western
Atlantic ocean but rather a smaller, weaker high just off the coast.
Similarly no big swell energy will be generated keeping seas rather
diminutive.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 PM Friday...Persistence is the key for the extended
coastal waters forecast. Southwest winds of 10-15 knots will
prevail through the period. Winds will probably lean a little
stronger later in the period as the Piedmont Trough becomes a
little more pronounced. Significant seas will be 1-3 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...SHK
AVIATION...TRA
Hazardous weather outlook, Jun 15, 3:22 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
322 PM EDT Fri Jun 15 2018

AMZ250-252-254-256-161000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
322 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms this afternoon through
early this evening could produce wind gusts in excess of 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058-
059-161000-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
322 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms this afternoon through
early this evening could produce wind gusts of 40 to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values of 105 degrees are possible Tuesday through
Friday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-161000-
Inland New Hanover-
322 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms this afternoon could
produce wind gusts of 40 to 60 mph.

Minor coastal flooding is possible around midnight along the lower
Cape Fear River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-161000-
Coastal Pender-Coastal New Hanover-
322 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms this afternoon could
produce wind gusts of 40 to 60 mph.

Minor coastal flooding is possible during this evening's high tide.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, Jun 15, 2:18 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
218 PM EDT FRI JUN 15 2018

SCZ017-024-033-151845-
Marion SC-Marlboro SC-Dillon SC-
218 PM EDT FRI JUN 15 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN DILLON...NORTHWESTERN
MARION AND SOUTHEASTERN MARLBORO COUNTIES UNTIL 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, or 13 miles west of Dillon, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Latta, Sellers, Bingham, Floydale, Blue Brick, Brownsville and Oak
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3432 7930 3414 7954 3418 7957 3421 7954
      3426 7956 3429 7960 3431 7966 3432 7966
      3436 7969 3437 7967 3439 7969 3440 7968
      3441 7970 3439 7972 3442 7972 3442 7973
      3452 7959
TIME...MOT...LOC 1818Z 317DEG 16KT 3441 7961

MBB
Special weather statement, Jun 15, 2:35 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Wilmington NC
235 PM EDT FRI JUN 15 2018

NCZ105-106-151915-
Coastal Pender NC-Inland Pender NC-
235 PM EDT FRI JUN 15 2018

...SPECIAL WEATHER STATEMENT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill, or 12 miles northwest of Surf City, moving southeast at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Surf City, Topsail Beach, Woodside, Edgecomb and Maple Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3437 7762 3438 7762 3438 7764 3460 7780
      3468 7766 3448 7758 3447 7757 3447 7756
      3446 7754 3446 7753 3445 7754 3444 7752
TIME...MOT...LOC 1835Z 323DEG 21KT 3460 7766

MBB
Special weather statement, Jun 15, 3:12 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
312 PM EDT FRI JUN 15 2018

SCZ054>056-058-151945-
Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC-
Central Horry SC-
312 PM EDT FRI JUN 15 2018

...SPECIAL WEATHER STATEMENT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Socastee, moving southwest at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Myrtle Beach, Surfside Beach, Myrtle Beach Airport, Socastee, Garden
City, Murrells Inlet, Red Hill, Burgess, Bucksville, Bucksport,
Plantersville, Forestbrook, Yauhannah, Litchfield Beach and Waccamaw
Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 7929 3379 7898 3369 7888 3362 7896
      3356 7901 3354 7902 3349 7908 3346 7910
TIME...MOT...LOC 1911Z 044DEG 16KT 3368 7898

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:00 PM EDTCoastal Flood AdvisoryILMNew Hanover4 hr
Jun 15, 2:35 PM EDTSpecial Weather StatementILMPender40 min
Jun 15, 4:04 PM EDTSpecial Marine WarningILM41 min
Jun 15, 4:44 PM EDTSpecial Marine WarningILM46 min
Jun 15, 7:46 PM EDTSpecial Weather StatementILMBladen44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.